Diabetes: How to Give Glucagon - Topic Overview
This information is for people who may need to give a person with diabetes an injection of glucagon during a low blood sugar emergency.
If you find someone with diabetes unconscious and suspect low blood sugar, do not take time to check the person's blood sugar level before giving him or her glucagon. You will do no harm by giving him or her glucagon, even if his or her blood sugar level turns out not to be low-meaning that something else caused the person's loss of consciousness. But the longer you wait to treat severe low blood sugar, the greater the chance of serious side effects such as a seizure.
You may want to have two glucagon kits available in case you make a mistake while you are preparing the medicine. Glucagon has to be given immediately after it is prepared-it cannot be prepared ahead of time. Always check the expiration date on the kit.
If the person with diabetes is unconscious, give them the glucagon shot, then immediately call911or other emergency services. If emergency services have not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
Practice giving your partner or child an insulin injection at least once a month so you will not be afraid if you need to give someone glucagon in an emergency.
Keep information on how to give glucagon with the glucagon medicine, and review these steps often.
Preparing a glucagon injection
Glucagon medicine comes in two types of packages.
A syringe and one bottle in the package
- This glucagon emergency kit has a syringe that contains liquid (diluent) and a bottle that contains the medicine.
- Follow these steps when you have this kit:
- Insert the needle into the bottle and push the liquid in.
- Remove the syringe.
- Gently shake the bottle until the liquid becomes clear.
- Insert the syringe back into the bottle, and withdraw the medicine.